Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 19, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 24, 2018, 12:32 PM EDT for Forsyth County, North Carolina. It was in force for 77 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2018, 12:32 PM EDT (16:32 UTC)
- Expired
- Jul 24, 2018, 1:49 PM EDT
- In force
- 77 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Forsyth County, NC
The radar
The Roanoke radar (KFCX), 107 km from the middle of the area, began a volume at 16:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 12:32 PM EDT | FLASH FLOOD | 3 Nw Lewisville, NC | PERSISTENT THUNDERSTORM RAINS CAUSED MILL CREEK TO SPILL ITS BANKS, FLOODING PORTIONS OF GRAPEVINE ROAD AND CONRAD ROAD. |
| Jul 24, 1:30 PM EDT | HEAVY RAIN 3 | Lewisville, NC | PERSONAL WEATHER STATION REPORT IN ROUGHLY A THREE HOUR TIME SPAN ENDING AT 1:30PM. |
| Jul 24, 1:30 PM EDT | HEAVY RAIN 4.08 | 2 Wnw Lewisville, NC | PERSONAL WEATHER STATION REPORT IN ROUGHLY A THREE HOUR TIME SPAN ENDING AT 1:30PM. |
| Jul 24, 1:30 PM EDT | HEAVY RAIN 4.24 | 2 Nnw Lewisville, NC | PERSONAL WEATHER STATION REPORT IN ROUGHLY A THREE HOUR TIME SPAN ENDING AT 1:30PM. |
| Jul 24, 1:50 PM EDT | HEAVY RAIN 4.83 | 3 Nw Lewisville, NC | PERSONAL WEATHER STATION REPORT IN ROUGHLY A THREE HOUR TIME SPAN ENDING AT 1:30PM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 263 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
314
WGUS52 KRAH 241632
FFWRAH
NCC067-241930-
/O.NEW.KRAH.FF.W.0019.180724T1632Z-180724T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
1232 PM EDT TUE JUL 24 2018
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Western Forsyth County in central North Carolina...
* Until 330 PM EDT
* At 1228 PM EDT, Doppler radar indicated a persistent cluster of
thunderstorms producing heavy rain across western Forsyth County.
Three to as much as four inches of rain has already fallen in far
western Forsyth County near Lewisville. Flash flooding is expected
to begin shortly.
* Some locations that will experience flooding include...
Lewisville, Clemmons, and Pfafftown.
This includes the following creeks and streams...Mills creek,
panther Creek, Double Creek, Ellison Creek and Tomahawk Creek.
This includes the following flood prone areas...Mill & Grassy Creeks
near Winston-Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many
roads and intersections in the area will quickly flood. When
encountering flooded roads, turn around, don't drown.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8044
3621 8029 3600 8030 3597 8040 3599 8042
3600 8041 3601 8042 3603 8045 3606 8046
3604 8049 3605 8051 3609 8052
$$
BLAES2 follow-up statements
354
WGUS72 KRAH 241732
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
132 PM EDT TUE JUL 24 2018
NCC067-241930-
/O.CON.KRAH.FF.W.0019.000000T0000Z-180724T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
132 PM EDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM EDT FOR
WESTERN FORSYTH COUNTY...
At 115 PM EDT, local law enforcement reported that heavy rain
produced flooding on Mill Creek resulting in flooding on Grapevine
Road and Conrad Road. Up to four inches of rain has already fallen
in these areas.
The rain has decreased in both intensity and coverage. Rain rates
are expected to continue to decrease over the next 30 minutes.
However, creeks and streams will continue to run high and fast for
the next half hour as runoff continues to work through the river
system.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from the heavy rain will cause flash flooding of
creeks and streams, roads, low lying and poor drainage areas. Do not
drive your vehicle into areas where water covers the road. Many
roads and intersections in the area will quickly flood. When
encountering flooded roads, turn around, don't drown.
&&
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8044
3621 8029 3615 8029 3605 8030 3603 8037
3604 8044 3606 8046 3604 8049 3605 8051
3609 8052
$$
BLAES576
WGUS72 KRAH 241749
FFSRAH
Flash Flood Statement
National Weather Service Raleigh NC
149 PM EDT TUE JUL 24 2018
NCC067-241758-
/O.CAN.KRAH.FF.W.0019.000000T0000Z-180724T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Forsyth NC-
149 PM EDT TUE JUL 24 2018
...THE FLASH FLOOD WARNING FOR WESTERN FORSYTH COUNTY IS CANCELLED...
The heavy rain has ended and runoff will be diminishing. Flooding is
no longer expected to pose a threat. Please continue to heed any
remaining road closures.
LAT...LON 3611 8050 3612 8046 3614 8044 3621 8044
3621 8029 3615 8029 3605 8030 3603 8037
3604 8044 3606 8046 3604 8049 3605 8051
3609 8052
$$
BLAESWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 10:39 AM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Jul 24, 10:39 AM EDT, 1 hour 53 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 1039 AM EDT Tue Jul 24 2018 .SYNOPSIS... A large upper level low pressure area over the eastern United States will weaken and lift out to the northeast through Thursday. A nearly stationary boundary will continue to focus showers and thunderstorms over the region. Some drier air will move into western areas of NC Thursday and Friday, as a surface trough stalls over eastern NC. && .NEAR TERM /THROUGH TONIGHT/... As of 245 AM Tuesday... Flash Flood Watch through 06z/Wednesday continues... Central North Carolina for the most part lies in between two areas of showers and isolated thunderstorms this morning. This is due to a vertically stacked upper level low currently located over Georgia this morning. On the WV the current lack of precipitation can be traced to the dry conveyor belt wrapping up into the occlusion of the low. Given the above, PWATs still remain high with the latest KGSO sounding observing a 1.80" PWAT (around the 90th percentile for this time of year). Looking at forecast soundings for today, hints of some drier air can be seen, but soundings should still see more than sufficient moisture for development this afternoon. 1 hr FFG remains on average around 2.00" and in any heavier storms (or storms that train) this could be met. Given the above, the Flash Flood Watch will continue as planned until 2 AM EDT Wednesday morning. Prev Discussion-> The main moisture convergence and limited instability remained near the coast at 230 am. Bands of convection have been rotating inland along the SC/NC coast, with the heavy rain elements generally limited to the Coastal Area. The reflectivities weaken considerably as the convection rotates a few counties inland from the coast due to the lack of instability inland. This is expected to change somewhat in the next few hours as a vorticity maximum in the broad southerly flow along the SC coast continues to move NNE. While the heaviest rain is expected from I-95 eastward, some showers with heavy rain are expected inland. The main flash flood threat may end up where the very high PW plume (in excess of 2.2 inches) surges up the eastern third of NC today. This is where moisture convergence and instability will be maximized. However, with heating today and more disturbances upstream to aid in upper support, showers and thunderstorms with the threat of heavy rain and localized flash flooding will exist. We will maintain the current Flash Flood Watch through the peak period of instability until the convection wanes and shifts NE tonight. QPF today and tonight in general is highest in the east, with 1-3 inches, and lower west (0.50 to 1 inch or so). As far as the severe threat, the weakening (20kt) mid level flow favors less organization of storms, yet isolated wind events can still develop given the expected MLCapes under the relatively cool mid levels under the upper trough. Highs generally will be lower given the deep moisture and plentiful clouds/showers. Expect 80 to 85. Lows tonight should be 68-74 again. && .SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/... As of 245 AM Tuesday... The upper trough is expected to weaken and begin to lift out to the NE. However, it will be slow to do so. The main atmospheric river or plume of deep tropical moisture is forecast to move a bit more east with time. There may still be one more day into Wednesday evening of a flash flood threat. We may have to extend the Watch over portions of the area, mainly east, to cover this threat. A low level boundary or surface trough will remain in place. Heating will allow convection to fire again during the afternoon and evening hours, with locally heavy rain. Highs generally 83-88. Lows in the lower 70s Wednesday night with decreasing POP overnight. && .LONG TERM /THURSDAY THROUGH MONDAY/... As of 345 AM Tuesday... The upper trough will gradually lift out through late week, leaving behind a surface based lee trough that will be located over the eastern Piedmont/Sandhills. The chance of showers and thunderstorms will decrease to 30-40 percent Thursday and Friday (mainly during the afternoon and evening hours each day). With a more westerly flow aloft, more sunshine will bring hotter temperatures back to the area. Relatively high dew points in the upper 60s to lower 70s will keep it humid. Highs 90-95 (climatology from NW to S). Lows upper 60s to lower 70s. Stormy or wet weather is expected to return later this weekend and next week as another unseasonably strong mid/upper trough develops over the upper Midwest and Great Lakes. The presence of the "Bermuda high" along with the developing trough to our NW will tap a deep, moist, southerly flow into the region again next week. POP, QPF, and low temperatures rise, while daily highs lower as clouds/storms increase. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... As of 649 AM Tuesday... Occasional MVFR to IFR CIGS along with MVFR VSBYS with showers can be expected today. Otherwise, there will be periods of no significant weather along with MVFR to VFR CIGS will persist. Looking beyond 00z Wed, unsettled weather will hold through mid week. Numerous showers/storms will persist Tue night through Wed evening, producing areas of sub-VFR conditions and gusty surface winds. The greatest shower/storm coverage will shift east of our area starting late Wed night, although FAY and RWI may continue to see scattered to numerous storms each afternoon/evening, with a lesser chance further west at RDU/INT/GSO. && .RAH WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through late tonight for NCZ007>011-021>028- 038>043-073>078-083>086-088-089. && SYNOPSIS...BADGETT/HAINES NEAR TERM...BADGETT/HAINES SHORT TERM...BADGETT LONG TERM...BADGETT/BSD AVIATION...BADGETT
Hazardous weather outlook, Jul 24, 2:57 AM EDT, 9 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 257 AM EDT Tue Jul 24 2018 NCZ007>011-021>028-038>043-073>078-083>086-088-089-250700- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 257 AM EDT Tue Jul 24 2018 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Showers and thunderstorms should become more scattered tonight and Wednesday, with the flooding threat becoming more localized and mainly over eastern North Carolina. The threat of heavy rainfall should ease on Thursday and Friday as the large upper trough weakens and shifts northeast. .SPOTTER INFORMATION STATEMENT... Spotters should report heavy rain amounts and any flooding to the National Weather Service. Badgett
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:36 PM EDT | Special Weather Statement | RAH | Johnston | 39 min |
| Jul 24, 12:35 AM EDT | Special Weather Statement | RAH | Edgecombe | 55 min |
| Jul 24, 2:38 AM EDT | Special Weather Statement | RAH | Halifax | 67 min |
| Jul 24, 5:31 AM EDT | Special Weather Statement | RAH | Edgecombe, Halifax | 59 min |
| Jul 24, 11:05 AM EDT | Areal Flood Advisory | RAH | Forsyth | 115 min |
| Jul 24, 7:10 PM EDT | Special Weather Statement | RAH | Guilford | 50 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.